On a class of nonlinear degenerate parabolic equations

Thumbnail Image
Full text at PDC
Publication Date
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Sociedade Portuguesa de Matematica
Google Scholar
Research Projects
Organizational Units
Journal Issue
The paper is a nice brief review of fundamental results about the initial value problem for one-dimensional nonlinear degenerate parabolic equations of "porous media'' type: ut=[φ(ux)]x, x∈R, t>0, with φ continuous, nondecreasing, φ(0)=0, |φ(s)|→∞ as |s|→∞. The results concern existence, uniqueness and regularity of solutions with initial data u0 in L2 (u0 not necessarily of one sign). When u0≥0 has compact support, regularity and growth results of the interfaces demarcating the compact support of the solution are also described.
N. D. Alikakos, L. C. Evans: «Continuity for the gradient of the solutions of certain degenerate parabolic equations», to appear. N. D. Alikakos, R. Rostamian: «gradient estimates for degenerate diffusion equations», I and II, to appear. D. G. Aronson: «Regularity properties of flows through porous media», SIAM J. Appl. Math. 17 (1969), 461-467. G. Astarita, G. Marrucci: Principles of non-newtonian fluid mechanics, MacGraw.Hill, (1974). H. Attouch, A. Damlamian: «Application des méthodes de convexité et monotonie a l'étude de certaines équations quasilinéaires», Proceedings of the Royal Society of Edinburgh 79 A (1977), 107-129. G. I. Barenblatt: «On self-similar motions of compressible fluids in porous media», Prikl. Mat. Mek 16, 6 (1952), 679-698 (in Russian). H. Brezis: Operateurs maximaux monotones et semigroupes de contractions dans les espaces de Hilbert. North-Holland (1973). L. C. Evans: «Application of nonlinear semigroup theory to certain partial differential equations», in Nonlinear evolution equations, M. G. Crandall ed. Academic Press (1978). M. A. Herrero, J. L. Vázquez: «Asymptotic behaviour of solutions of a strongly nonlinear parabolic problem», Annales Fac. Sci. Toulouse III (1981), 113-127. M. A. Herrero, J. L. Vázquez: «On the propagation properties of a nonlinear degenerate parabolic equation», Comm. in PDE, 7 (12) (1982) 1381-1402. M. A. Herrero, J. L. Vázquez: «Regularity results for a nonlinear degenerate parabolic equation», preprint. A. S. Kalashnikov: «On a nonlinear equation appearing in the theory of non-stationary filtration», Trud. Sem. I. G. Petrovski (1978) (in Russian). S. N. Kruzhkov: «Results on the character of the regularity of solutions of parabolic equations and some of their applications» Mal. Zam. 6 (1969), 97-108 (in Russian). L. K. Martinson, K. B. Pavlov: «Unsteady shear flows of a conducting fluid with a rheological power law», Magnitaya Gidrodinamika 2 (1971), 50-58. U. Mosco: «Convergence of convex sets and of solutions of variational inequalities», Adv. in Math. 3 (1969),510-585. O. A. Oleinik, A S. Kalashnikov, C. Yu Lin: «The Cauchy problem and boundary problems for equations of the type of unsteady filtration, Izvestya Akad. Nauk. URSS Ser. Mat. 22 (1958), 667-704. L. A. Peletier: «The porous media equation», in Applications of Nonlinear Analysis in the Physical Sciences, H. Amman et al. ed. Pitman (1981),229-241. J. L. Vázquez: «Large time behaviour of the solutions of the one-dimensional porous media equation», Proceedings of the Symposium on Free Boundary Problems, Montecatini, Italia (1981) to appear in Pitman Publ.